What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 11:39 PM CST, 49 minutes earlier.
Area forecast discussion, Aug 14, 11:39 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1139 PM MDT Sat Aug 14 2021
.UPDATE...
Issued at 1100 PM MDT Sat Aug 14 2021
Have allowed the Severe Thunderstorm Watch to expire on time.
Remaining activity on radar not severe, but do expect some of the
storms remaining in the NW CWA to carry locally heavy rainfall,
gusts 30+ mph and hail ranging from pea to nickel.
&&
.SHORT TERM...(This evening through Monday Night)
Issued at 141 PM MDT Sat Aug 14 2021
For the short term, an unsettled period of weather with chances for
storms in the afternoon and evening hours through the period.
Temperatures are expected to be near to slightly above average with
winds remaining roughly out of the south.
Synoptically, not too much is expected to change through the period.
At 500mb, the area will remain in roughly northwest flow though the
ridge over the Western CONUS is expected to retrograde further west
as a trough develops over the East-Central CONUS. Near the surface,
a boundary is currently located over the East-Central portion of the
Tri-State area. This boundary will push off to the east during the
day though the area will remain under an area of relatively low
pressure through Sunday. Monday, the low pressure is expected to
deepen across much of the High Plains.
For the rest of this afternoon, a bit of uncertainty remains. First,
a thunderstorm in Southwestern Nebraska has kept cloud cover over
the Eastern Portion of the area close to where the boundary is. On
top of keeping temperatures cooler in those areas, it may also
increase stability over the area and suppress storm growth. Even so,
RAP guidance suggests that there is over 2000 J/KG of both MLCAPE
and SBCAPE to go with PWATs near 1.25 to 1.5 inches. Satellite also
shows cumulus fields in the area. So while storms have not formed
yet and there is some stabilizing due to the prior convection, there
still remains plenty of ingredients for storms to form.
For this evening, more uncertainty as there are multiple solutions
depending on the boundary's location, prior convection, and cloud
cover. The more likely solution appears to be storms fire up along
the boundary with a few isolated storms elsewhere. This would again
favor locales further east in the area as the boundary slowly moves
to the east. Storms would then continue for most of the night before
tapering off around 3am. Another solution includes storms firing up
over Eastern Colorado around sunset as a subtle shortwave moves
through. The storms would move east a bit and then decay before
midnight. The final solution I'll mention and the more severe of the
solution is a cluster of storms developing in North Central
Nebraska that would move south during the evening. This cluster
would move into the area during the early night hours and provide
the area with the greatest chance of seeing severe weather with both
hail and wind possible. Severe weather will be possible though with
any of the solutions and favor the northern and eastern portions of
the area regardless of solution. Hail, wind, and heavy rain would be
possible with any severe storm.
Tomorrow, the morning hours may start out with some fog or showers
over the Eastern counties from the remnants of convection from the
prior day. Otherwise skies will clear to allow for mostly sunny
skies through the late morning and early afternoon hours. Highs are
forecasted to reach the upper 80's and low 90's. Another chance for
storms arrives during the late afternoon hours as a shortwave and
lee cyclone move into Eastern Colorado. Storms would form a few
hours before sunset and move east across the area, likely decaying
as they go. Severe storms appear unlikely at this time as effective
shear looks to be 20 kts or less though an isolated one can't be
ruled out due to the forcing from the features and CAPE above 1000
J/KG.
Monday, a few showers may be possible, mainly south of I-70, but
otherwise partly cloudy skies across the area. Temperatures are
forecasted to remain around 90 across the area but will depend on
how much cloud cover persists from the rain the prior night. Should
storms develop later in the day, there does look to be a chance that
a few could be severe as effective shear reaches 30 kts and MLCAPE
gets above 1500 J/KG. Uncertainty remains though given the couple of
days of convection prior so will continue to monitor how the
environment evolves for Monday.
.LONG TERM...(Tuesday through Saturday)
Issued at 1241 PM MDT Sat Aug 14 2021
Upper ridging prevails at the start of the long term period, leading
to warm and dry conditions on Tuesday. The quiet weather is
short-lived however, with an upper trough exiting the Pacific
Northwest by Wednesday.
The trough closes off into a low, but guidance isn't sure what to do
with it from that point on. One solution shows the system tracking
across the northern Plains while another gives it a more southerly
component. Either way, this disturbance will create a wetter pattern
for the region, generating chances for showers and thunderstorms
Wednesday through Saturday. A cold front can also be anticipated,
with the latest thinking being that it will begin to push through
the area on Thursday. It is too early to determine any severe
weather threat at this time.
A cooling trend is forecast through the period, with highs falling
from the upper 80s/low 90s on Tuesday and Wednesday to the low 80s
for Saturday. Low temperatures will range from the mid 50s to upper
60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1137 PM MDT Sat Aug 14 2021
VFR conditions will persist through the forecast period at both
terminals. Put in a mention of thunderstorms in the vicinity of
KGLD for a few hours as storms are moving toward the terminal from
the north. Southerly winds are expected to persist through the
period at KGLD, increasing to around 10-15kts and gusting to 23kts
by 17Z. At KMCK, southeasterly winds transition to southerly at
15kts gusting to 23kts by 18Z before becoming southeasterly around
12kts by evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...KAK
LONG TERM...JBH
AVIATION...AW
Hazardous weather outlook, Aug 14, 11:00 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1100 PM MDT Sat Aug 14 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1100 PM MDT Sat Aug 14 2021 /1200 AM CDT Sun Aug 15 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
The Severe Thunderstorm Watch is no longer in effect. Scattered
thunderstorms are possible overnight for areas along a west of
Highway 27. Locally heavy rainfall is possible, along with small hail
and gusty winds.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Isolated showers and thunderstorms will be possible Sunday and
Monday during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 14, 9:31 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Sat Aug 14 2021
COZ090-150430-
Yuma County CO-
931 PM MDT Sat Aug 14 2021
...Strong thunderstorms will impact portions of northern Yuma County
through 1030 PM MDT...
At 931 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 4 miles northwest of Burdett.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Yuma
County County, including the following locations... Laird,
Heartstrong and Alvin.
This includes Highway 385 between mile markers 240 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4007 10205 3983 10280 4044 10278
TIME...MOT...LOC 0331Z 332DEG 32KT 4071 10220 4039 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JNSpecial weather statement, Aug 14, 10:23 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
1023 PM MDT Sat Aug 14 2021
COZ090-KSZ001-NEZ079-150530-
Yuma County CO-Cheyenne KS-Dundy NE-
1023 PM MDT Sat Aug 14 2021
...Strong thunderstorms will impact portions of Yuma County in
northeastern Colorado, northern Cheyenne County in northwestern
Kansas and Dundy Counties in southwestern Nebraska through 1130 PM
MDT/1230 AM CDT/...
At 1023 PM MDT/1123 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Haigler
to 10 miles south of Yuma. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Yuma County
County in northeastern Colorado, northern Cheyenne County in
northwestern Kansas and Dundy Counties in southwestern Nebraska,
including the following locations... Abarr, Beecher Island and
Heartstrong.
This includes Highway 385 between mile markers 217 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northeastern Colorado...northwestern Kansas...
and southwestern Nebraska.
&&
LAT...LON 4035 10205 4035 10143 3979 10142 3966 10280
4041 10278 4043 10205
TIME...MOT...LOC 0423Z 325DEG 33KT 4021 10188 3998 10279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JNSpecial weather statement, Aug 14, 11:26 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1126 PM MDT Sat Aug 14 2021
COZ090-KSZ001-NEZ079-150600-
Yuma County CO-Cheyenne KS-Dundy NE-
1126 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, western Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through MIDNIGHT MDT/100 AM CDT/...
At 1125 PM MDT/1225 AM CDT/, trained weather spotters reported a
strong thunderstorm 13 miles southwest of Haigler, or 14 miles south
of Wray, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Weather instrument at Wray airport.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County County in northeastern Colorado, western Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Hale, Beecher Island
and Idalia.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10160 3957 10235 3995 10240 4007 10201
TIME...MOT...LOC 0525Z 338DEG 24KT 3988 10213
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistSpecial weather statement, Aug 14, 11:49 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Sat Aug 14 2021
COZ090-091-KSZ001-013-150615-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
1149 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northern Sherman
Counties in northwestern Kansas through 1215 AM MDT/115 AM CDT/...
At 1148 PM MDT/1248 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Bonny Reservoir, moving southeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southeastern Yuma
County County in northeastern Colorado, northern Sherman and
southwestern Cheyenne Counties in northwestern Kansas, including the
following locations... Hale, Edson and Idalia.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 33.
Interstate 70 in Colorado between mile markers 439 and 450.
Highway 385 between mile markers 189 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 10233 3985 10184 3933 10143 3928 10226
TIME...MOT...LOC 0548Z 332DEG 22KT 3972 10207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistSpecial weather statement, Aug 15, 12:14 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
1214 AM MDT Sun Aug 15 2021
COZ090-091-KSZ001-013-014-150645-
Kit Carson County CO-Yuma County CO-Thomas KS-Sherman KS-Cheyenne KS-
1214 AM MDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, eastern Kit Carson County in east
central Colorado, southwestern Cheyenne, west central Thomas and
Sherman Counties in northwestern Kansas through 1245 AM MDT/145 AM
CDT/...
At 1214 AM MDT/114 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of St.
Francis to 7 miles south of Bonny Reservoir. Movement was southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goodland and Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 35.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 173 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 10179 3921 10128 3913 10196 3913 10205
3912 10205 3909 10232 3965 10235
TIME...MOT...LOC 0614Z 334DEG 24KT 3961 10184 3950 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Lundquist